April 26, 2002
Hypoglycemia, Other Medications
Question from Clifton, Virginia, USA:
What is the appropriate dose of glucagon to be administered to an 80 pound child? Half of the vial, then repeat in 20 minutes if needed or full vial? I have received conflicting information and do want the correct dose to be administered to my child if warranted.
There is no absolute correct dose. The real answer is to do what works. We would usually recommend 1/4-1/2 mg and expect a response in 10-15 minutes. If not better within that time frame, we would administer another 1/4-1/2 mg. There is no major problem with using an entire 1 mg dose except that there is greater likelihood of headache, nausea and vomiting as an after-effect of the glucagon if the dose is too high.
I suspect the reason you are seeing different recommendations is that all are general recommendations. If you read pediatric-specific textbooks, you would see lower doses since the amount of glucagon is on a general weight basis.
[Editor’s comment: See: Mini-Dose Glucagon Rescue for Hypoglycemia in Children With Type 1 Diabetes.